Wisconsin, 2017

Hail in Wisconsin, August 27, 2017

August 27, 2017 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms developed over portions of southwest Wisconsin during the afternoon of August 27th. One of these storms became strong enough to drop some dime sized hail in Fennimore (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed over portions of southwest Wisconsin during the afternoon of August 27th. One of these storms became strong enough to drop some dime sized hail in Fennimore (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:38 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 27, 1:38 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
238 PM CDT Sun Aug 27 2017

.SHORT TERM...(This evening through Monday)
Issued at 238 PM CDT Sun Aug 27 2017

27.19Z water vapor loop shows a well-defined short-wave rotating
across the MN Arrowhead. This 500 hPa closed low will drift south
and east over the next 24 to 48 hours, impacting the local
weather. For the rest of this afternoon, watching scattered
showers across northwest WI that should expand southward as they
rotate counter-clockwise around the parent low. With upwards of
1000 J/kg of MUCAPE per SPC mesoanalysis and some clearing on
visible satellite, could see some thunder through early evening.
Severe weather is not expected given very weak shear and expect
most convection to dissipate after sunset.

Closed low moves across southern WI by 18Z Monday. Skies will be
mostly cloudy through the day, but cool cyclonic flow aloft and
maybe up to 500 J/kg of MUCAPE could result in scattered afternoon
showers/thunderstorms for areas mainly along and east of the MS
River. Again, shear is weak, so severe weather is not expected.
Cool temperatures will persist with highs in the upper 60s to
lower 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 238 PM CDT Sun Aug 27 2017

Surface high pressure takes up residence across the forecast area
on Tuesday as the aforementioned upper low finally moves east and
across the southern Great Lakes/Ohio River Valley regions. Amount
of cloud cover is still somewhat in question, but should start to
see more prominent breaks for increased sunshine, especially by
late afternoon/evening. Afternoon highs will be a bit warmer,
topping out mainly in the mid 70s.

A stronger and much broader wave aloft will move across the
Hudson Bay area on Wednesday. Deeper lift associated with the wave
remains well north of the Canadian border per 500 hPa potential
vorticity advection progs, but there may be enough convergence
along a weakening surface front for some showers and storms across
the Upper Midwest. Scattered convective activity Wednesday
afternoon mainly north of I-94 will drift southward across the
forecast area through Wednesday night and into Thursday morning
before dissipating. Slightly elevated instability/shear profiles
do not match up well with frontal passage, so severe weather
appears unlikely at this time. Temperatures Wednesday ahead of the
front will rise into the upper 70s to near 80 degrees in favored
warm spots.

Thursday and Friday will be partly sunny and dry as high pressure
builds back across the region. However, temperatures will be
cooler in the post-frontal air mass with highs back into the mid
70s. Flow aloft becomes quasi-zonal by next weekend with ill-
resolved short-waves moving across the area, resulting in
increasing chances for additional showers and storms. Given model
differences, POPs of 20-30 percent seem reasonable at this time.
Temperatures should warm back to near seasonal normals with highs
around 80 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM CDT Sun Aug 27 2017

Diurnal warming and a bit of drier low level air advecting in from
the W and NW allowing cigs to rise into upper MVFR and VFR for the
afternoon into early this evening. Diurnal warming also resulting in
some instability this afternoon. This plus a vigorous shortwave and
upper low dropping south across the Upper Midwest looking to produce
sct SHRA/isolated TSRA across the area in roughly the 20z-01z
period. Given sct/isolated coverage, only mentioned this as a VCSH
in both tafs for now. As the mid level low passes and winds become
more NW and N tonight, abundant lower level strato-cu looking to
spread south across the taf sites for later tonight thru Mon
morning. MVFR and some IFR cigs at the higher elevation sites
expected by late tonight and much of Mon morning. However these
clouds and gradient boundary layer NW winds in the 5-10kt range
expected to keep any late night BR/FG at both KRST/KLSE to a minimum.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION.....RRS
Hazardous weather outlook, Aug 27, 1:48 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CDT Sun Aug 27 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-282000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
248 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through early evening. Severe
weather is not expected with the primary threat being lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for thunderstorms Monday afternoon
mainly along and east of the Mississippi River. Additional
thunderstorms are possible Wednesday afternoon north of Interstate
94. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Special weather statement, Aug 27, 3:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
435 PM CDT Sun Aug 27 2017

WIZ061-272345-
Grant-
Including the city of Platteville
435 PM CDT Sun Aug 27 2017

...Funnel clouds possible over Grant County through 6 PM...

Conditions are favorable for brief funnel clouds over Grant
County. These funnel clouds normally do not touch the ground. As
a result, they rarely do any damage and last only a few minutes.

However, if you live in Grant County...remain on the alert and be
prepared to move to a place of safety if a funnel should approach
the ground.

Atmospheric conditions over Grant County will continue to be
favorable for the formation of short lived funnels through 6 PM.
Also, any stronger thunderstorms may produce pea size hail.

Wetenkamp

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
August 27, 3:42 PM CST
Where
Grant County, Fennimore
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.980, -90.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717523.